I had a full tummy tuck with liposuction on my hips/love handles as well as a breast reduction. I did not require any muscle repair and I assume it is because I am a 22 year old fitness instructor. I have carried only one pregnancy to term and this was almost 5 years ago. I have no pain; only discomfort from the tape itching and swelling. My stomach looks like a Vienna sausage. How long does this last? I also have been able to stand since day 1 straight with no discomfort so can I sleep in bed?
When Should my Tummy Tuck Swelling Subside? (photo)
Doctor Answers 5
Swelling after Tummy Tuck?
Thank you for the question.
As always, it is best to be seen in person ( by your plastic surgeon) for precise diagnosis and treatment.
Abdominal wall "swelling" after tummy tuck may be related to:
1. Swelling in the soft tissues. This may take several months to resolve and may worsen with increased activity or at the end of the day. Patience is required to allow for resolution of the swelling. The swelling occurs because of the interruption of venous and lymphatic channels that occurs during the tummy tuck operation.
2. Fluid accumulation in the space between the skin and the abdominal wall muscle. this may consist of blood ( hematoma) or serum (seroma). This fluid accumulation can generally be diagnosed by physical examination ( occasionally ultrasound may be helpful). Treatment consists of aspiration; several episodes of aspiration may be necessary.
3. Separation of the abdominal wall muscle repair may lead to a swelling/bulge appearance. This may be diagnosed on physical examination with your surgeon examining you in different bodily positions. One of the steps of a tummy tuck procedure involves reapproximation (plication) of the rectus muscles. These muscles have spread apart during pregnancy and/or weight gain. Bringing them together again in the midline helps to “tighten” the abdominal wall as well as to narrow the waistline.
4. Residual adipose tissue may be confused for swelling. Again this is most easily diagnosed by physical examination. Additional liposuction surgery maybe necessary to improve the results of surgery.
Generally, it takes many months for swelling to resolve after tummy tuck surgery and it may take up to one year (or greater) a complete skin redraping to occur.
I hope this helps.
Swelling after abdominoplasty may take many months to completely resolve as part of a mommy makeover
Usually it takes about six weeks for the acute swelling which represents about 75 to 80% of the total swelling to resolve. After this it may take many months for the final aesthetic product to be achieved. A good barometer is the color of your incision. As long as it's red or pink it means the area is still biologically active.
When Should my Tummy Tuck Swelling Subside?
Unfortunately, the attached photo is not helpful-does not show the abdomen.
Swelling is present always. It usually is resolved enough to see a nice improvement by 3 months, but can take 6 to 12 months before complete resolution.
As to sleep position, I see no reason why you couldn't sleep in bed if you are standing erect, but do check with your surgeon.
All the best.
You might also like...
Swelling is predictable.
Thanks for your post ond photo. I do not see the area in question in your tummy and you did not say how far along you are since surgery. Swelling leaves the body after tummy tuck at a predictable rate. I tell most patients that at 1 year out from surgery the swelling should be gone. Best wishes, Dr. Aldo.
Swelling after tummy tuck
Swelling for 1-3 months after a tummy tuck can be normal. You did not mention how recently you had your surgery, but I usually allow patients to stand upright 1 week after a tummy tuck. You can usually sleep in a bed when you feel that you are mobile enough to get out without hurting your self, but check with your surgeon first.
To help minimize swelling, I usually advise patients to eat a low salt diet, increase protein in their diet, and make sure they are on stool softeners to battle any post-operative bloating from constipation that pain medications can cause. Best of luck with your healing!